Article

Italian post-marketing surveillance for adverse event reports after MF59-adjuvanted H1N1v vaccination

Regional Center for Pharmacovigilance and Pharmacoepidemiology, Department of Experimental Medicine, Section of Pharmacology L. Donatelli, Faculty of Medicine and Surgery, Second University of Naples, Via De Crecchio, 7, 80138 Naples, Italy.
Vaccine (Impact Factor: 3.49). 03/2011; 29(20):3708-13. DOI: 10.1016/j.vaccine.2011.02.097
Source: PubMed

ABSTRACT According to European recommendations, the Italian Medicines Agency (AIFA) required close monitoring of the safety of the MF59-adjuvanted H1N1v vaccine, which was the only vaccine available in Italy for prophylaxis of the A/H1N1 (2009) pandemic influenza. From October 2009 to June 2010, the Italian Pharmacovigilance Adverse Event (AE) Spontaneous Reporting System [Rete Nazionale Farmacovigilanza] (RNF) received 1330 reports of AEs temporally related with the pandemic influenza vaccination out of a total of 924,057 doses administered. Among these, 1,162 (87.37%) AE reports were classified 'non serious', 91 (6.84%) 'serious', 3 (0.23%) had a fatal outcome and 74 (5.56%) did not include the degree of seriousness. Among the serious AE reports, some unexpected AEs emerged. Even though some typical vaccine safety issues which emerged should be further explored, such as vaccination in pregnancy, the analysis of all AE reports sent to RNF shows that the vaccine has a well-tolerated safety profile which resembles that of the already available seasonal influenza vaccines. This contrasts with the widespread public concern about its safety, which has been one of the major causes of the low vaccination rate observed in Italy, as well as in other countries.

0 Followers
 · 
128 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Objective: Adverse drug reaction (ADR) reporting by patients has a fundamental role in pharmacovigilance. The main objectives of the present study were to assess the impact of a pharmacist-based intervention in promoting direct patient reporting, to evaluate patient ability to identify and report ADRs and to determine their pattern.Research design and methods: The study involved 96 pharmacists in the Campania region of Italy, who interviewed their customers and asked them whether they had experienced an ADR. Patients who had experienced an ADR were invited to complete an ADR reporting form. The quality of completed ADR reporting forms was evaluated before their entry into the Italian Spontaneous Reporting System (Rete Nazionale di Farmacovigilanza [RNF]) and, once entered, their pattern was determined.Results: A total of 18,677 patients were interviewed, and 10.88% had experienced an ADR. After quality control, 54.32% of all reporting forms were entered into the RNF so that patient contribution to spontaneous reporting, null over the years, reached ∼7%. Patients reported mainly non-serious (91.28%) and expected (94.62%) ADRs, and NSAIDs or antibiotics were the most frequently reported drugs.Conclusions: The study shows that pharmacists can have an important role in promoting patient reporting and adds new information on how a patient reporting form should be structured.
    Expert Opinion on Drug Safety 08/2014; 13(S1). DOI:10.1517/14740338.2014.939582 · 2.74 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Objective: Attention deficit hyperactivity disorder (ADHD) is the most common psychiatric childhood disorder. The most commonly used drugs in the treatment of ADHD are methylphenidate (MPH) and atomoxetine (ATX); the former of the two is prescribed in USA more than it is in Western Europe. Some of the most important safety concerns about ADHD drug treatment are sudden cardiac death and suicidal behavior. In this study, we present a series of cases of Italian children who had presented suicidal ideation during ADHD pharmacological therapy with ATX.Research design and methods: Data were obtained from the ADHD Italian Register. The data assessed the use of MPH and ATX, which had been prescribed to patients who were aged < 18 years and diagnosed with ADHD. All patients enrolled in the ADHD Italian Register treated with ATX or MPH who experienced suicidal thoughts or thoughts of self-harming were considered and assessed.Results: We describe the clinical cases of seven Italian children (enrolled in the ADHD Italian Register) treated with ATX and affected by suicidal ideation, self-harming or other similar symptoms. Our results highlighted that all seven patients developed suicidal ideation or intentional self-harming during pharmaceutical treatment with ATX and, particularly, after the dose increase of the drug.Conclusion: There is a need to improve our knowledge about the efficacy and safety of ATX, MPH and other drugs used in the treatment of ADHD both in children and adults during the post-marketing experience.
    Expert Opinion on Drug Safety 08/2014; 13(S1). DOI:10.1517/14740338.2014.941804 · 2.74 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Objective: Although bisphosphonate (BP)-related osteonecrosis of the jaw (BRONJ) is well recognized, little is known about it in terms of pathophysiology, epidemiology or management. We analyzed all suspected BRONJ reports sent to the Italian Pharmacovigilance Adverse Event Spontaneous Reporting System (Rete Nazionale Farmacovigilanza [RNF]) to determine their pattern and add new information about this relevant issue.Research design and methods: All suspected BRONJ sent to the RNF between 2003 and 2011 were retrieved. After a case-by-case assessment procedure, we analyzed BP type, BP exposure time and time since last use.Results: Between 2003 and 2011, 555 reports of osteonecrosis of the jaw (ONJ) after BP administration were recorded in the RNF. These events occurred mostly in patients affected by cancer (77.84%) in which zoledronate was the most frequently suspected BP. Most patients experienced ONJ after long-term use of the drug (median time of BP exposure being between 1.3 and 8.8 years). Interestingly, 139 (25.05%) cases of ONJ occurred between 2 and 121 months after BP withdrawal.Conclusion: This study shows that BRONJ can occur much earlier than hitherto reported, adds new data on BRONJ onset following ibandronate treatment and reveals that patients who cease BP-based therapy develop ONJ, raising the question of post-treatment monitoring strategies.
    Expert Opinion on Drug Safety 08/2014; 13(S1). DOI:10.1517/14740338.2014.951329 · 2.74 Impact Factor